Florida, 2011

Damaging Winds in Florida, July 15, 2011

July 15, 2011 · NWS JAX · 2 events in 2 counties and zones

A weakening surface front combined with sea breeze forcing and outflows resulted in scattered strong to isolated severe storms across the area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weakening surface front combined with sea breeze forcing and outflows resulted in scattered strong to isolated severe storms across the area in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 9:38 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 9:38 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1038 AM EDT FRI JUL 15 2011

.PUBLIC UPDATE...STRONG THUNDERSTORMS AND ACCOMPANYING HEAVY
RAINFALL UNDERWAY ACROSS OUR NORTHERN-MOST ZONES...WITH
KSSI ALREADY REPORTING OVER 2.5 INCHES OF RAINFALL SINCE EARLY THIS
MORNING. 12Z KJAX SOUNDING INDICATES THE ATMOSPHERE REMAINS PRIMED
FOR RAPIDLY DEVELOPING THUNDERSTORMS WITH CAPE VALUES EASILY
REACHING 3500 J/KG OR HIGHER. HAVE UPDATED ZONES TO INCLUDE
CATEGORICAL POPS FOR AREAS MAINLY NORTH OF U.S. HIGHWAY 82 IN
RESPONSE TO CURRENT ACTIVITY. MAIN FORECAST CONCERN WILL ONCE AGAIN
BE HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING. PULSE
STRONG/SEVERE THUNDERSTORMS ARE FORECAST...MAINLY IN THE FORM OF WET
MICROBURSTS. THERE IS A BETTER CHANCE FOR SMALL HAIL IN RESPONSE TO
LOWERING WET BULB ZERO/FREEZING LEVEL HEIGHTS COUPLED WITH STRONGER
WINDS IN THE HAIL GROWTH REGION (ALLOWING FOR FAVORABLE PARTICLE
SEPARATION FROM THE DOWNDRAFT REGION).

.AVIATION...MAIN FORECAST ISSUE WILL BE AT KSSI WHERE STRONG
THUNDERSTORMS CONTINUE TO IMPACT. HEAVY RAINFALL WITH VISIBILITIES
REDUCED TO BELOW 1 MILE WILL CONTINUE THERE THE REMAINDER OF THIS
MORNING...WITH SOME REPRIEVE BY MIDDAY. FOR THE REMAINING TAF
SITES...THUNDERSTORMS WILL BE MORE OF THE GARDEN VARIETY...
ESPECIALLY BETWEEN 15Z-20Z WHERE TEMPO TSRA GROUPS ARE IN PLACE.

WITH EXCEPTION OF KSSI WHERE CEILINGS ARE ALREADY BELOW 2 KFT...
A RAPIDLY EXPANDING CU FIELD MAY ALSO PROMOTE MVFR CEILINGS AT TIMES
THROUGH AROUND 17Z AT LOCAL TERMINALS.

&&

.MARINE...SURFACE FRONTAL BOUNDARY IS CURRENTLY SITUATED ALONG THE
FLORIDA/GEORGIA LINE AND EXTENDING OFFSHORE. JUST NORTH OF THIS
FEATURE...MODERATE EASTERLY WINDS WERE NOTED INCLUDED AT 41008. FOR
TODAY...EASTERLY WINDS WILL SUSTAIN AT 10 TO 15 KNOTS...HIGHEST OVER
THE GEORGIA WATERS. ALSO...SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS
OVER THE GEORGIA WATERS...DECREASING TO SCATTERED/ISOLATED COVERAGE
OVER THE FLORIDA WATERS.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

.PREVIOUS PUBLIC...
SHORT TERM /TODAY THROUGH SUNDAY/...SURFACE BOUNDARY WILL SLIDE
TOWARD FL/GA BORDER THIS AFTERNOON...WITH MOISTURE CONVERGENCE
RESULTING IN SHOWER AND THUNDERSTORM DEVELOPMENT. AGAIN THE LIGHT
FLOW WILL RESULT IN SLOW MOVING STORMS...PRODUCING HEAVY RAINFALL.
THIS BOUNDARY WILL SLOWLY MOVE SOUTH OF THE REGION THROUGH
SUNDAY...LEADING TO ROUNDS OF CONVECTION. THE COMBINATION OF THE
CLOUDS AND THE PRECIP WILL LEAD TO SLIGHTLY COOLER THAN AVERAGE MAX
TEMPS THIS WEEKEND.

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...MODELS DIFFER ON
DEVELOPMENT OF A SOUTHEAST LOW PRESSURE REFLECTION...WITH NAM BEING
MOST AGGRESSIVE EARLY IN THE WEEK. THEREFORE...SLIGHTLY ELEVATED
POPS TO CONTINUE INTO EARLY WEEK. A TREND TOWARD SURFACE RIDGING
UNDER EAST SIDE OF LARGE UPPER HIGH WILL LEAD TO LOWER POPS...AND
MODERATING TEMPS LATER IN THE WEEK.

&&

ZAPPE/ZIBURA
Hazardous weather outlook, Jul 15, 11:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1220 PM EDT FRI JUL 15 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-160930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1220 PM EDT FRI JUL 15 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAK SURFACE BOUNDARY WILL BE THE FOCUS FOR STORMS THIS PERIOD.
SLOW STORM MOTION WILL RESULT IN LOCALLY HEAVY RAINFALL. A FEW
STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS AND FREQUENT
LIGHTNING.

PATCHY SMOKE FROM THE HONEY PRAIRIE WILDFIRE COULD REDUCE
VISIBILITIES OVER COMMUNITIES NEAR AND TO THE WEST OF THE FIRE
TODAY. AREAS AFFECTED WILL INCLUDE FARGO...HOMERVILLE...AND DU PONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WEAK SURFACE BOUNDARY WILL SLOWLY MOVE SOUTH OF THE REGION THIS
WEEKEND TRIGGERING CONVECTION. THESE STORMS ARE EXPECTED TO BE
SLOW MOVERS WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 15, 11:49 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1249 PM EDT FRI JUL 15 2011

FLZ025-151730-
DUVAL-
1249 PM EDT FRI JUL 15 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN DUVAL
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT...

AT 1249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 11 MILES
EAST OF BALDWIN TO BALDWIN...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN THROUGH 130 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3029 8177 3028 8199 3034 8199 3037 8195
      3037 8178
TIME...MOT...LOC 1649Z 289DEG 4KT 3033 8178 3032 8196

ZAPPE
Special weather statement, Jul 15, 11:53 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT FRI JUL 15 2011

FLZ021-151745-
SUWANNEE-
1253 PM EDT FRI JUL 15 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
SUWANNEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 145 PM EDT...

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOWLING PARK...OR 12 MILES SOUTH OF
SUWANNEE RIVER STATE PARK...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOWLING PARK AND NEWBURN
THROUGH 145 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3027 8324 3030 8324 3032 8322 3040 8306
      3023 8296 3018 8325 3021 8326 3022 8325
      3023 8326 3025 8326
TIME...MOT...LOC 1653Z 238DEG 10KT 3025 8320

ZAPPE
Special weather statement, Jul 15, 12:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
119 PM EDT FRI JUL 15 2011

FLZ020>022-GAZ162-163-151815-
CLINCH-COLUMBIA-ECHOLS-HAMILTON-SUWANNEE-
119 PM EDT FRI JUL 15 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
CLINCH...ECHOLS...NORTHWESTERN COLUMBIA...HAMILTON AND NORTHEASTERN
SUWANNEE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...

AT 120 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES EAST OF JASPER...MOVING EAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUWANNEE
SPRINGS...JASPER...WHITE SPRINGS...SUWANNEE VALLEY...BELMONT AND
NEEDMORE THROUGH 215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3087 8299 3080 8244 3073 8243 3019 8276
      3044 8323 3047 8323
TIME...MOT...LOC 1720Z 281DEG 5KT 3051 8285

ZIBURA
Special weather statement, Jul 15, 12:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
123 PM EDT FRI JUL 15 2011

FLZ030>032-036-151815-
ALACHUA-BRADFORD-CLAY-UNION-
123 PM EDT FRI JUL 15 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CLAY...BRADFORD...NORTHEASTERN ALACHUA AND SOUTHEASTERN UNION
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM
EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER WALDO...OR 10 MILES NORTHWEST OF
MELROSE...MOVING EAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND NEW RIVER...BROOKER...SAMPSON...WALDO...ORANGE
HEIGHTS...STARKE...LAKE GENEVA...KEYSTONE HEIGHTS AND HAMPTON THROUGH
215 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2996 8244 3009 8221 2975 8195 2975 8199
      2972 8203 2972 8205 2970 8205 2964 8223
TIME...MOT...LOC 1723Z 260DEG 3KT 2979 8220

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 15, 1:00 PM EST
Where
Hamilton County, 1.5 mi NNE of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.540, -82.940

Trees and power lines were blown down near the Jasper city limits. The time of damage was based on radar imagery.

Thunderstorm Wind, Union

When
July 15, 1:03 PM EST
Where
Union County, Ellerbee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.100, -82.220

Trees were blown down along State Highway 121.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318710, 318711.